Wanted to share this story and see if anybody had a similar experience with Nexium. Maybe it will help somebody suffering from a similar situation.
I am a 36 year old male. I went to my doctor recently for a physical and mentioned to him that I had been getting a burning, gnawing sensation in the pit of my stomach when I was hungry and that I also get occasional heartburn and acid reflux up into my mouth. He thought it would make sense to try Nexium so he put me on the 40 mg dose. 2 days after starting the Nexium, I started to experience extreme nausea to the point where I couldn't sleep or do much of anything during the day because I felt like I was always on the verge of vomiting. The nausea seemed to get worse about 2-3 hours after eating and then gradually subside, only to come back the next time I ate. Additionally, I had absolutely no appetite. I would eat 3 bites of something and feel stuffed. It was a chore to force myself to eat more. I ended up losing about 10 pounds in a week. Also, I started suffering from constipation for the first time in my life.
After this went on for several days, I decided to go to a gastroenterologist. My thought was that whatever that burning, gnawing feeling in my stomach was, it was getting worse and now I was experiencing nausea too. Of course I had all sorts of awful images in my head of stomach cancer, pancreatic cancer, etc... which didn't help the situation.
The GI doc did just about every test under the sun. My endoscopy came back totally clear in my esophagus, stomach, and duodenum. My abdominal ultrasound came back completely clean except for a little bit of fat on my liver (I'm about 30 pounds overweight). All blood work came back normal. He even had an abdominal CT scan done, which came back pristine for all my organs. He was pretty much at a loss.
Then it dawned on me that these symptoms started a couple days after starting the Nexium. Thinking about the nausea, what would happen is that I would eat, and then a couple of hours later my stomach would feel like there was a hot ball of lead in there. That, along with the constipation, made me think things just weren't getting digested and moving along because acid was no longer being produced. I quit the Nexium and within about 2 days, my appetite returned a bit and the nausea reduced a good bit. I am now on my 4th day without the Nexium and, although I still get a little bit of queasiness and don't feel "right", I am about 75% better. I'm hoping that it continues to improve and eventually all my systems return to normal.
Has anybody here experience similar problems with Nexium? When you discontinued it, how long do you feel it took before you were back to normal? My feeling is that Nexium really does a good job in shutting down acid production, but if you don't have a big problem with acid being overproduced, it can have a pretty bad effect on you to take it.
I get nausea and constipation from a different PPI called Protonix. I feel better not taking it but then I have acid reflux. Maybe try some zantac instead. My GI doctor said a person can take this everyday and not get the bad effects of PPIs like bone density loss, deficiency in magnesium and vitamins D3 and B12. You may have to tweak the zantac a bit to find out which strength is best for you. Good luck!
Thanks for the reply Kramer. I've taken Prilosec before and don't remember this happening so I may give that a shot. I just think the 40 mg Nexium was overdoing it for me. I feel much better now as far as the nausea goes. However the burning sensation in my stomach and the bit of reflux I was having are back.
I was prescribed Nexium for Gastritis after treatment for H.Pylori.
I took it for just four weeks and it seemed to make symptoms worse. I have now left it of and am watching my diet which is important as I have IBS.
You could try DOMPERIDONE, I found this really helpful for Nausea and moving food in the digestive system along faster.
I also found Aloe-Vera Juice helpful and Gaviscon.
All the best,
Exactly the same symptoms. Nausea... Although one year ago I used nexium for a couple of months and had no problems at all.
will try some gravol (ginger pils) and for constipation I am taking fiber
I had the same tons of tests done both in NorthAmerica as well as in Europe. I saw one of the best GAstro Specialists in Europe. (professor at a well known medicine university)..
He said the same use NExium as needed to cut the acid and gave me also SPASMOSMEN or BUSCOPAN.
If you look at all these acid reduction pills, they have a side effect NAUSEA
I take in the morning on empty stomach AloeVera Juice + ginger.. it seems to help for a few hours
Last edited by rpro1900; 08-13-2012 at 07:43 AM.
Reason: forgot to add
The only side effects I had from Nexium was a little bit of constipation and tiredness. To help with the constipation, I took 1 to 1 1/2 Fiber Choice tablets a day and that was a enough to keep everything going. Other than that it was the best drug I've ever taken for reflux.
Hi, the symtoms you describe certainly could be caused by the medication. Stopping acid means your stomach doesn't properly digest food, hence the side effects.
If you have only mild acid reflux without taking them, then I suggest you try to deal with that through diet and natural remedies rather than go down the slippery slope of taking the meds and then not being able to get off them.
I really hope this is what's happening to me. My doctor put me on a whopping 80 mg/a day dose after I developed gastritis from drinking, but I really have no history of heartburn or reflux, and I've had just about every test under the sun and they've come up negative. I feel about the same way. I NEVER have an appetite, and I get nauseous a couple hours after I eat no matter how small the meal. Now it's been eight weeks and I keep hoping the nexium will somehow resolve things and I've lost a good 20 pounds, so I finally had the thought that nexium might be the culprit. I took my last pill yesterday and am hoping things miraculoulsy return to normal. I'll be pretty upset if I realize it was nexium that ruined my summer. Did your appetite finally completely return? How long did it take??